Wisconsin, 2005

Flooding in Wisconsin, March 28 to 31, 2005

March 28 to 31, 2005 · NWS GRB · 5 events in 5 counties and zones

Well above normal temperatures during the last week of the month resulted in considerable snowmelt. Rainfall combined with runoff from melted snow, causing minor flooding on several rivers.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Well above normal temperatures during the last week of the month resulted in considerable snowmelt. Rainfall combined with runoff from melted snow, causing minor flooding on several rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 28, 4:15 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 28, 4:15 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
415 AM CST MON MAR 28 2005

.SHORT TERM...TODAY THROUGH TUESDAY. MAIN FORECAST CONCERNS DURING THE
SHORT TERM ARE TEMPERATURES AND WHETHER ANY POPS ARE NEEDED LATE TUESDAY
IN THE WEST.

00Z NAM/NGM/GFS ALL HAD A WEST COAST TROF AT H5 MOVING INTO THE PLAINS
BY 00Z WED AS A RIDGE MAKES ITS WAY ACROSS THE WESTERN GREAT LAKES
REGION. A WEAK SURFACE HIGH OVER LAKE SUPERIOR IS FORECAST TO WASH OUT
COMPLETELY BY 00Z TUE AS A SIGNIFICANT TROF DEVELOPS IN THE LEE OF THE
ROCKIES. THE TROF AXIS REACHES MN BY 00Z WED WITH THE NGM SHOWING IT
ALMOST INTO WI. GFS IS THE ONLY ONE OF THE 3 SHOWING ANY QPF IN THE FA
ON TUE SO I HAVE OPTED TO GO WITH A DRY FCST. SOME MID AND HIGH CLOUDS
ACROSS MN AND THE NORTHERN PLAINS WILL MAKE THEIR WAY ACROSS NRN WI
TODAY KEEPING TEMPS DOWN A LITTLE THERE. NGM OUTPUT SHOWS BOUNDARY LAYER
TEMP 2C WARMER AT GRB THAN IT WAS YESTERDAY SO WENT WARMER THAN SUNDAY
HIGHS. MOS MAX TEMPS FOR TODAY WERE GENERALLY WITHIN A FEW DEGREES AND
SEEM REASONABLE. WENT WITH THE COOLER NAM/NGM MOS FOR TONIGHT SINCE THEY
SEEM TO BE CLOSER TO EACH OTHER THAN TO THE GFS MOS. A STRONGER
SOUTHERLY FLOW ON TUE WILL RESULT IN WARMER HIGHS ON TUE...EXCEPT IN THE
EAST WHERE A LAKE COMPONENT TO THE WINDS WILL HOLD TEMPS DOWN A BIT.

.LONG TERM...TUESDAY NIGHT THRU NEXT SUNDAY.  MODELS SHOWING SOME
DIFFERENCES AFTER 48 HOURS AS WEST COAST TROF PULLS INTO THE PLAINS. PER
NCEP DISCUSSION WENT CLOSER TO SLOWER NAM SOLUTION. INITIAL SHORT WAVE
SHIFTS NORTHEAST INTO WESTERN LAKES TUE NIGHT/WED. MODELS ALL TRENDING
AT SLOWING THIS SYSTEM AGAIN. HAVE BACKED OFF ON PCPN ANOTHER 12 HOURS.
SECOND SHORT WAVE THU AFTERNOON/NIGHT TO PASS SOUTH OF AREA. WITH MAIN
TROF SHIFTING THROUGH BY FRI MORN...UNTIL THEN DECIDED TO KEEP SLIGHT
CHANCE POPS GOING...ESPECIALLY WITH VARIBILITY OF SOLUTIONS.  WITH
PASSAGE OF TROF TEMPS TO RETURN TO NORMAL LEVELS FOR THU AND FRI BEFORE
ANOTHER WARM UP WITH RIDGE BUILDING IN. ONLY OTHER CHANGE TO PREVIOUS
PACKAGE WAS TO DROP TEMPS BACK ON WED IN THE EAST DUE TO EXPECTED
SOUTHEAST FLOW OFF LAKE AHEAD OF INITIAL LOW.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TE
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Mar 28, 4:30 AM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
430 AM CST MON MAR 28 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-291030-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
430 AM CST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH NEXT SUNDAY

THERE IS AN INCREASED POTENTIAL FOR MINOR FLOODING OF LOW LYING AREAS
AND FLOODING DUE TO ICE JAMS THROUGH WEDNESDAY DUE TO THE RAPID MELT...
ASSOCIATED WITH EXPECTED MILD TEMPERATURES IN THE 40S AND 50S...AND THE
POTENTIAL FOR RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

TE
WEATHER.GOV/GREENBAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Brown

When
March 28, 6:55 AM CST to March 29, 6:30 PM CST
Where
Brown forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
43.750, -88.517

Flood, Manitowoc

When
March 28, 4:28 PM CST to 4:32 PM CST
Where
Manitowoc forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

Flood, Wood

When
March 30, 2:32 PM CST to March 31, 8:35 PM CST
Where
Wood forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.717, -91.267

Flood, Marathon

When
March 30, 5:52 PM CST to March 31, 2:37 PM CST
Where
Marathon forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Flood, Oneida

When
March 31, 6:30 AM CST to 3:30 PM CST
Where
Oneida forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444129, 5444130, 5444131, 5444132, 5444133.